People using the herb St John's wort as an antidepressant should take extra care if they go out in the sunshine to cheer themselves up. A combination of the popular herbal remedy and bright light can lead to cataracts, researchers told a meeting in Washington DC last week.
Hypericin, the active ingredient in St John's wort, reacts with visible and ultraviolet light to produce free radicals. In laboratory experiments, Joan Roberts of Fordham University in New York and her colleagues showed that this reaction can damage proteins in the eye that give the lens its transparency. "If the proteins are damaged, they precipitate out of solution and make the lens cloudy," says Roberts. "That's what a cataract is."
However, hypericin did not cause any protein damage when kept in the dark, the researchers reported at a meeting of the American Society for Photobiology. Roberts recommends that those taking St John's wort should wear hats and wraparound sunglasses. "If this product is consumed, one should avoid exposure to bright light to prevent damage to the eye," she says.
The side effect may be a particular problem for any sufferers of seasonal affective disorder (SAD), who combine St John's wort with light-box therapy. "Certainly never take this drug and use light therapy," says Roberts. But she cautions that all users should be warned of the risks, particularly if taking the herbal treatment at the beach or while skiing.
Ivor Roots, a clinical pharmacologist at Humboldt University in Berlin, agrees that people must exercise caution when using the herb. "One should not assume that herbal drugs are not without potential side effects," he says. "In Germany, it is recommended to avoid tanning beds while taking St John's wort."
Cows grazing on St John's wort flowers are known to suffer from extreme
photosensitivity that can prove fatal, according to Roots. When exposed to
bright sunlight for long periods, the animals
Contact: Claire Bowles